Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 245, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 12, 2017, 5:25 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 5:25 PM CDT (22:25 UTC)
- Expired
- Jul 12, 2017, 5:55 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Bremer County, IA
The radar
The La Crosse radar (KARX), 151 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
276
WUUS53 KDMX 122225
SVRDMX
IAC013-017-122315-
/O.NEW.KDMX.SV.W.0245.170712T2225Z-170712T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
525 PM CDT WED JUL 12 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
North central Black Hawk County in northeastern Iowa...
Bremer County in northeastern Iowa...
* Until 615 PM CDT.
* At 524 PM CDT, a severe thunderstorm was located over Denver, or 7
miles southeast of Waverly, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 5:17 pm quarter hail was reported
near Janesville.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waverly, Sumner, Denver, Tripoli, Janesville and Readlyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9236 4268 9250 4291 9221 4291 9209
4266 9208
TIME...MOT...LOC 2224Z 231DEG 25KT 4268 9234
HAIL...1.00IN
WIND...60MPH
$$
Beerends2 follow-up statements
217
WWUS53 KDMX 122239
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
539 PM CDT WED JUL 12 2017
IAC013-122249-
/O.CAN.KDMX.SV.W.0245.000000T0000Z-170712T2315Z/
Black Hawk IA-
539 PM CDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BLACK HAWK
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4264 9213 4264 9240 4269 9243 4291 9221
4291 9209 4266 9208
TIME...MOT...LOC 2239Z 233DEG 22KT 4273 9224
$$
IAC017-122315-
/O.CON.KDMX.SV.W.0245.000000T0000Z-170712T2315Z/
Bremer IA-
539 PM CDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN BREMER COUNTY...
At 539 PM CDT, a severe thunderstorm was located near Tripoli, or 11
miles east of Waverly, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sumner, Denver, Tripoli and Readlyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9213 4264 9240 4269 9243 4291 9221
4291 9209 4266 9208
TIME...MOT...LOC 2239Z 233DEG 22KT 4273 9224
HAIL...1.00IN
WIND...60MPH
$$
Beerends811
WWUS53 KDMX 122255
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
555 PM CDT WED JUL 12 2017
IAC017-122305-
/O.CAN.KDMX.SV.W.0245.000000T0000Z-170712T2315Z/
Bremer IA-
555 PM CDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BREMER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4264 9213 4264 9240 4269 9243 4291 9221
4291 9209 4266 9208
TIME...MOT...LOC 2253Z 231DEG 25KT 4280 9212
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:11 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 12, 3:11 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 311 PM CDT Wed Jul 12 2017 .SHORT TERM.../Tonight/ Issued at 311 PM CDT Wed Jul 12 2017 Temperatures have been a challenge today as it relates to excessive heat concerns. A tropical airmass with high humidity remains in place across the heat advisory area over central and southern Iowa. Cloud cover, mainly in the form of remnant convective debris, has held surface temps in the mid 80s to low 90s so far. Temperatures have been quick to recover where pockets of sunshine have been realized. Localized areas of heat indices in excess of 100-105 degrees are possible through late afternoon. Relief is already moving into the state behind a southward advancing cold front. Dew points in northwest Iowa have fallen into the low to mid 60s. Expect the front to clear the entire forecast area overnight, bringing an end to the excessive heat concerns for now. A weak vort max over central and eastern Nebraska has helped trigger thunderstorms in the vicinity of the cold front. Additional development is likely to the east along the front as CIN further erodes. Isolated storms are also possible south of the front where convective temperatures are reached in areas of momentary sunshine. The environment is highly unstable with 20-30 kts of effective shear, but so far the storms have been of the multicellular variety producing mainly heavy rainfall. The storms should ebb and flow in intensity into the evening hours, moving slowly and mostly parallel to the slowly southward sagging frontal axis. Model soundings show a pocket of dry air just off the surface to about 3km contributing to dcape values of 1000+ J/kg, so a few gusty downburst winds cannot be ruled out. Storm coverage and intensity should wane with the loss of peak heating by mid to late evening. 850-700mb theta-e advection ramps up late this evening and overnight in concert with a strengthening southwest to northeast oriented low level jet. Additional thunderstorm development is likely as the jet encounters a zone of enhanced low to mid-level frontogenetical forcing. Hi-res models have shown steady agreement through the day highlighting areas between I-80 and the MO border. Heavy rainfall and localized flash flooding will be a concern due to deep warm cloud depths, anomalously high pwats near 2.00 in, and the potential for back building convection. .LONG TERM.../Thursday through Wednesday/ Issued at 311 PM CDT Wed Jul 12 2017 Residual convection will pass through southern Iowa in the morning as boundary continues to gradually sink south into Missouri. Otherwise, drier and cooler air associated with Canadian surface ridge will advect into the state and linger into Friday. However, upper ridging building across the Rockies over the next few days with heat developing once again to the west and progressing toward the state into early next week. There will be one shortwave the tops the ridge later Saturday and drops into the Midwest. This will bring a front through the state late Saturday night into Sunday morning. Moisture will remain somewhat limited and the bulk of forcing will be northeast of the state. An isolated storm will still be possible with the passage of this boundary, but most locations will be dry with passage. Heat will build into early next week with readings into the 90s by Monday in southern Iowa and most location by Tuesday. Main difference in models in this package is the center of the upper ridge is farther south than previous runs. Therefore, the southern edge of the westerlies will be closer to Iowa and it appears there will be better chances for storms into the middle of next week than earlier solutions. This also may limit the duration and extent of the heat into the later half of the week although much can still change between now and then. However, given the recent dryness, the somewhat 'wetter' pattern would be welcome in most locations. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1224 PM CDT Wed Jul 12 2017 Primary forecast concern through the next 24 hours will be thunderstorm activity later today and into the overnight hours. Storms are expected to develop in central Iowa later this afternoon, possibly impacting KALO and KFOD. Only VCTS was mentioned at this time due to uncertainties with spatial coverage of the activity. Any storm will have the potential to produce hail and gusty winds in addition to heavy rainfall. Further south, additional storms will develop later in the evening and continue overnight. Confidence is highest south of Interstate 80 including KOTM. Otherwise, VFR conditions are expected to prevail for the most part. MVFR or lower cigs may move into north central Iowa tomorrow morning as a stratus sags south out of Minnesota. && .HYDROLOGY... Issued at 311 PM CDT Wed Jul 12 2017 Isolated flash flood threat exists across the southern CWA tonight, mainly south of I-80. Heavy rain parameters suggest potential for training storms tonight along with deep warm cloud depths. Am expecting isolated flash flood potential, though, given relatively high flash flood guidance. Main concerns would be limited to towns or areas that receive very heavy rainfall. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ038-039-048>050- 059>062-071>075-081>086-092>097. Flash Flood Watch from 9 PM CDT this evening through Thursday morning for IAZ070>075-081>086-092>097. && SHORT TERM...Martin LONG TERM...Cogil AVIATION...Martin HYDROLOGY...Zogg
Hazardous weather outlook, Jul 12, 3:42 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 342 PM CDT Wed Jul 12 2017 IAZ004>007-015>017-023>025-033>035-132045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster- 342 PM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather expected. .SPOTTER INFORMATION STATEMENT... IAZ026>028-036>039-044>050-057>062-070>075-132045- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- 342 PM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms will continue late this afternoon and into the evening hours. Some of the storms may be strong to severe with the potential to produce damaging wind gusts and large hail. Localized areas of heavy rainfall are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... IAZ081>086-092>097-132045- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 342 PM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected late this evening and overnight. While the threat for severe weather will be low, heavy rainfall leading to localized areas of flash flooding will be possible. A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Lingering thunderstorms are possible through Thursday morning, however the threat for severe weather will be low. No additional hazardous weather is expected through the remainder of the period. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Jul 12, 3:49 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL YALE 41.78N 94.36W
07/12/2017 E0.88 INCH GUTHRIE IA EMERGENCY MNGR
&&
FOWLESpecial weather statement, Jul 12, 4:10 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
410 PM CDT WED JUL 12 2017
IAZ059-122145-
Dallas IA-
410 PM CDT WED JUL 12 2017
...DIME SIZE HAIL POSSIBLE...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodward, or near Perry, moving east at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Perry, Granger, Woodward, Minburn and Bouton.
LAT...LON 4186 9397 4186 9382 4175 9382 4175 9409
4182 9413
TIME...MOT...LOC 2109Z 253DEG 18KT 4179 9399
BeerendsSpecial weather statement, Jul 12, 4:29 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Des Moines IA
429 PM CDT WED JUL 12 2017
IAZ037-122200-
Hardin IA-
429 PM CDT WED JUL 12 2017
...FUNNEL CLOUDS AND NICKEL HAIL POSSIBLE...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eldora, moving east at 10 mph.
Funnel clouds have been observed with storms today and this storm
has some weak rotation that may produce brief funnel clouds. Nickel
size hail and winds in excess of 30 mph will be possible with this
storm.
Locations impacted include...
Eldora, Hubbard, Union, New Providence, Whitten, Pine Lake State Park
and Eldora Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4221 9301 4221 9312 4224 9331 4236 9330
4239 9300
TIME...MOT...LOC 2127Z 269DEG 9KT 4230 9320
BeerendsSpecial weather statement, Jul 12, 4:39 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
439 PM CDT WED JUL 12 2017
IAZ048-122215-
Story IA-
439 PM CDT WED JUL 12 2017
...NICKEL HAIL POSSIBLE IN STORY COUNTY...
At 438 PM CDT, the public reported a strong thunderstorm near Nevada,
moving southeast at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ames, Nevada, Story City, Roland, Gilbert and McCallsburg.
LAT...LON 4197 9351 4208 9370 4210 9370 4221 9352
4213 9330
TIME...MOT...LOC 2138Z 300DEG 10KT 4208 9351
BeerendsSpecial weather statement, Jul 12, 4:51 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
451 PM CDT WED JUL 12 2017
IAZ027-038-122215-
Grundy IA-Butler IA-
451 PM CDT WED JUL 12 2017
...NICKEL HAIL POSSIBLE NEAR PARKERSBURG...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parkersburg, or 13 miles north of Grundy Center, moving northeast at
15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Parkersburg, New Hartford and Stout.
LAT...LON 4246 9279 4255 9288 4269 9270 4254 9255
4253 9256
TIME...MOT...LOC 2150Z 237DEG 14KT 4255 9274
BeerendsSpecial weather statement, Jul 12, 4:58 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Des Moines IA 458 PM CDT WED JUL 12 2017 IAZ048-122230- Story IA- 458 PM CDT WED JUL 12 2017 ...STRONG GUSTY WINDS AND DIME SIZE HAIL POSSIBLE ACROSS SOUTHWESTERN STORY COUNTY... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm over Huxley, or near Ames, moving northeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Nevada, Huxley, Cambridge and Kelley. LAT...LON 4187 9364 4195 9369 4203 9350 4187 9340 TIME...MOT...LOC 2157Z 237DEG 14KT 4193 9359 Beerends
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:59 PM CDT | Flash Flood Watch | DMX | Adams, Appanoose, Clarke, Davis, Decatur, Lucas and 6 more | 15 hr |
| Jul 12, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 27 min |
| Jul 12, 4:10 PM CDT | Special Weather Statement | DMX | Dallas | 35 min |
| Jul 12, 4:29 PM CDT | Special Weather Statement | DMX | Hardin | 31 min |
| Jul 12, 4:39 PM CDT | Special Weather Statement | DMX | Story | 36 min |
| Jul 12, 4:51 PM CDT | Special Weather Statement | DMX | Butler | 24 min |
| Jul 12, 4:58 PM CDT | Special Weather Statement | DMX | Story | 32 min |
| Jul 12, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 25 min |
| Jul 12, 5:38 PM CDT | Special Weather Statement | DMX | Marshall | 22 min |
| Jul 12, 5:55 PM CDT | Special Weather Statement | DMX | Poweshiek, Tama | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.